Eosinophil-Associated Gastrointestinal Manifestations During OIT

Michael R. Goldberg*, Naama Epstein-Rigbi, Arnon Elizur

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

Gastrointestinal adverse events are common during oral immunotherapy (OIT) for food allergy and range from immediate IgE-mediated reactions to non-anaphylactic clinical presentations. This review aims to summarize recent findings on non-anaphylactic eosinophil-associated gastrointestinal adverse events during OIT. Two clinical presentations of non-anaphylactic eosinophil-associated gastrointestinal adverse events during OIT are identified, each with a different paradigm for treatment, and distinguished by their time of onset. In the first clinical entity, characterized by its onset early in the course of treatment, patients present with abdominal pain, nausea, and/or vomiting. The symptoms become evident typically within weeks to months of starting OIT. These symptoms, however, are not temporally related to the time of dose administration, as in the case of immediate IgE-mediated anaphylactic reactions. While esophageal biopsies, when performed, can demonstrate eosinophilic esophagitis (EoE), baseline esophageal eosinophilia has also been observed in food allergic patients prior to OIT. A potential non-invasive biomarker, the peripheral absolute eosinophil count (AEC), often rises during these reactions and subsides after dose reduction and subsequent resolution of symptoms. OIT can usually then be resumed, albeit at a slower pace, without a recurrence of symptoms. Risk factors for development of symptoms early during OIT include a high starting dose and a baseline AEC of greater than 600. The second, and much less frequently encountered, non-anaphylactic gastrointestinal adverse event related to OIT, presents months to years after initiating OIT. In this latter group, patients present with the classical clinical symptoms and endoscopic findings of EoE. In contrast to the acute onset group, peripheral eosinophilia is usually not observed in these cases. This OIT-associated EoE has shown good response to standard EoE treatment approaches of proton pump inhibitors or swallowed steroids. Most patients with eosinophil-associated adverse reactions are able to continue OIT and remain desensitized. Treatment approaches depend on the specific subtype of these reactions and relate to the stages of OIT treatment.

Original languageEnglish
JournalClinical Reviews in Allergy and Immunology
DOIs
StateAccepted/In press - 2023

Keywords

  • Eosinophilic esophagitis
  • Oral immunotherapy

Fingerprint

Dive into the research topics of 'Eosinophil-Associated Gastrointestinal Manifestations During OIT'. Together they form a unique fingerprint.

Cite this